Please select first letter of the drug, then select name
from the list in the second window and click Go!
First letter: list of names:

Paracetamol



Paracetamol (INN) (IPA: ) or acetaminophen (USAN) is a common analgesic and antipyretic drug that is used for the relief of fever, headaches, and other minor aches and pains. It is a major ingredient in numerous cold and flu medications and many prescription analgesics. It is remarkably safe in standard doses, but, because of its wide availability, deliberate or accidental overdoses are fairly common.
Paracetamol Drug


Paracetamol, unlike other common analgesics such as aspirin and ibuprofen, has no anti-inflammatory properties, and so it is not a member of the class of drugs known as non-steroidal anti-inflammatory drugs or NSAIDs. In normal doses, paracetamol does not irritate the lining of the stomach or affect blood coagulation, the kidneys, or the fetal ductus arteriosus (as NSAIDs can).

Like NSAIDs and unlike opioid analgesics, paracetamol has not been found to cause euphoria or alter mood in any way. Paracetamol and NSAIDs have the benefit of bearing no risk of addiction, dependence, tolerance and withdrawal.

Since this molecule is achiral, it does not have a specific rotation.

The words acetaminophen and paracetamol both come from the chemical names for the compound: N-acetyl-para-aminophenol and para-acetyl-amino-phenol.

History
In ancient and medieval times, the only antipyretic agents known were compounds contained in willow bark (a family of chemicals known as salicins, which led to the development of aspirin), and compounds contained in cinchona bark. Cinchona bark was also used to create the anti-malaria drug quinine. Quinine itself also has antipyretic effects. Efforts to refine and isolate salicin and salicylic acid took place throughout the middle- and late-19th century.

When the cinchona tree became scarce in the 1880s, people began to look for alternatives. Two alternative antipyretic agents were developed in the 1880s: Acetanilide in 1886 and Phenacetin in 1887. By this time, paracetamol had already been synthesized by Harmon Northrop Morse via the reduction of p-nitrophenol with tin in glacial acetic acid. While this was first performed in 1873, paracetamol was not used medically for another two decades. In 1893, paracetamol was discovered in the urine of individuals who had taken phenacetin, and was concentrated into a white, crystalline compound with a bitter taste. In 1899, paracetamol was found to be a metabolite of acetanilide. This discovery was largely ignored at the time.

In 1946, the Institute for the Study of Analgesic and Sedative Drugs awarded a grant to the New York City Department of Health to study the problems associated with analgesic agents. Bernard Brodie and Julius Axelrod were assigned to investigate why non-aspirin agents were associated with the development of methemoglobinemia, a non-lethal blood condition. In 1948, Brodie and Axelrod linked the use of acetanilide with methemoglobinemia and determined that the analgesic effect of acetanilide was due to its active metabolite paracetamol. They advocated the use of paracetamol (acetaminophen), since it did not have the toxic effects of acetanilide.

The product went on sale in the United States in 1955 under the brand name Tylenol.

In 1956, 500 mg tablets of paracetamol went on sale in the United Kingdom under the trade name Panadol, produced by Frederick Stearns & Co, a subsidiary of Sterling Drug Inc. Panadol was originally available only by prescription, for the relief of pain and fever, and was advertised as being "gentle to the stomach," since other analgesic agents of the time contained aspirin, a known stomach irritant. In June 1958 a children's formulation, Panadol Elixir, was released.

In 1963, paracetamol was added to the British Pharmacopoeia, and has gained popularity since then as an analgesic agent with few side-effects and little interaction with other pharmaceutical agents.

The U.S. patent on paracetamol has expired and generic versions of the drug are widely available under the Drug Price Competition and Patent Term Restoration Act of 1984, although certain Tylenol preparations are protected until 2007. U.S. patent 6,126,967 filed September 3, 1998 was granted for "Extended release acetaminophen particles."

Available forms
Panadol, which is marketed in Europe, Asia and Australasia, is the most widely available brand, sold in over 80 countries. In North America, paracetamol is sold in generic form or under a number of trade names: for instance Tylenol (McNeil-PPC, Inc), Anacin-3 and Datril. In some formulations paracetamol is combined with the opioid codeine, sometimes referred to as co-codamol (BAN). In the United States and Canada, this is marketed under the name of Tylenol #1/2/3/4 and in the US is only available by prescription, while the lower strengths are over-the-counter in Canada. In the UK and in many other countries, this combination is marketed under the names of Tylex CD and Panadeine. Other names include Captin, Disprol, Dymadon, Fensum, Hedex, Mexalen, Nofedol, Paralen, Pediapirin, and Perfalgan. Paracetamol is also combined with other opioids such as dihydrocodeine, referred to as co-dydramol (BAN), oxycodone or hydrocodone, marketed in the U.S. as Percocet and Vicodin, respectively.

It is commonly administered in tablet, liquid suspension, suppository or intravenous form. The common adult dose is 500 mg to 1000 mg four times a day. The recommended maximum daily dose, for adults, is 4 grams. Doses above 150 mg/kg or 7.5 g for an adult are likely to cause hepatotoxicity (liver damage). In recommended doses paracetamol is safe for children and infants as well as for adults.

Because of the widespread availability of paracetamol, its effectiveness is often underestimated.

Mechanism of action
Paracetamol has long been suspected of having a similar mechanism of action to aspirin because of the similarity in structure. That is, it has been assumed that paracetamol acts by reducing production of prostaglandins, which are involved in the pain and fever processes, by inhibiting the cyclooxygenase (COX) enzyme.

However, there are important differences between the effects of aspirin and those of paracetamol. Prostaglandins participate in the inflammatory response, but paracetamol has no appreciable anti-inflammatory action. Furthermore, COX also produces thromboxanes, which aid in blood clotting — aspirin reduces blood clotting, but paracetamol does not. Finally, aspirin and the other NSAIDs commonly have detrimental effects on the stomach lining, where prostaglandins serve a protective role, but paracetamol is safe.

Indeed, while aspirin acts as an irreversible inhibitor of COX and directly blocks the enzyme's active site, paracetamol indirectly blocks COX, and that this blockade is ineffective in the presence of peroxides . This might explain why paracetamol is effective in the central nervous system and in endothelial cells but not in platelets and immune cells which have high levels of peroxides.

In 2002 it was reported that paracetamol selectively blocks a variant of the COX enzyme that was different from the then known variants COX-1 and COX-2 . This enzyme is now referred to as COX-3. Its exact mechanism of action is still poorly understood, but future research may provide further insight into how it works.

It has also been suggested that administration of paracetamol increases the bioavailability of serotonin (5-HT) but the mechanism is unknown.

Metabolism
Paracetamol is metabolized primarily in the liver, where most of it is converted to inactive compounds by conjugation with sulfate and glucuronide, and then excreted by the kidneys. Only a small portion is metabolized via the hepatic cytochrome P450 enzyme system (specifically CYP2E1); the toxic effects of paracetamol are due to a minor alkylating metabolite (N-acetyl-p-benzo-quinone imine) that is produced through this enzyme, not paracetamol itself or any of the major metabolites. This toxic metabolite reacts with sulfhydryl groups. At usual doses, it is quickly detoxified by combining irreversibly with the sulfhydryl group of glutathione to produce a non-toxic conjugate that is eventually excreted by the kidneys.

Toxicity
Overview
Paracetamol has a narrow therapeutic index. This means that the common dose is close to the overdose, making it a relatively dangerous substance.

Paracetamol single doses above 10 grams or chronic doses over 5 grams per day in a well-nourished non-consumer of alcohol, or above 4 grams per day in a poorly-nourished consumer of alcohol, can cause significant injury to the liver. Without timely treatment, paracetamol overdoses can lead to liver failure and death within days. Because of the wide over-the-counter availability of the drug, it is sometimes used in suicide attempts.

Paracetamol should not be taken after alcohol consumption, because the liver, when engaged in alcohol breakdown, cannot properly dispose of paracetamol, thus increasing the risk of hepatotoxicity.

When used responsibly, Paracetamol is one of the safest medications available for analgesia. The drug lacks effects on the cyclooxygenase system, so does not cause injury to the esophagus, stomach, small intestine or large intestine, in contrast to NSAIDs. In addition, patients with kidney disease are able to take paracetamol, whereas NSAIDs can cause acute renal failure in certain patients. Paracetamol also lacks problems with drug interactions. The analgesic potency is equivalent in non-inflammatory conditions to NSAIDs as long as the dose of paracetamol is adequate. One gram of paracetamol three times a day is equivalent to analgesia provided by NSAIDs in osteoarthritis, for example. When coadministered with amitriptyline 50 mg twice a day, the combination is as effective as paracetamol with codeine, but does not lose effectiveness as an analgesic over time, as does chronic administration of narcotics. Unlike aspirin, paracetamol does not contribute to the risk of Reye's syndrome in children with viral illnesses. These factors have made paracetamol the analgesic of choice for mild and moderate pain for patients in hospitals and makes it the leading analgesic for outpatient use.

Paracetamol is extremely toxic to cats, and should not be given to them under any circumstances. They lack the necessary enzymes to safely break paracetemol down and tiny fractions of a normal tablet for humans may prove fatal . Any cases of suspected ingestion should be taken to a veterinarian immediately for detoxification . Treatment in cats is very similar to treatment in people.

Diagnosis
Evidence of liver toxicity may develop in 1 to 4 days, although in severe cases it may be evident in 12 hours. Right upper quadrant tenderness may be present. Laboratory studies may show evidence of massive hepatic necrosis with elevated AST, ALT, bilirubin, and prolonged coagulation times (particularly, elevated prothrombin time). After paracetamol overdose, when AST and ALT exceed 1000 IU/L, paracetamol-induced hepatotoxicity can be diagnosed. However, the AST and ALT levels can exceed 10,000 IU/L. Generally the AST is somewhat higher than the ALT in paracetamol-induced hepatotoxicity.

Drug nomograms are available that will estimate a risk of toxicity based on the serum concentration of paracetamol at a given number of hours after ingestion. To determine the risk of potential hepatotoxicity, the paracetamol level should be traced along the standard nomogram. A paracetamol level drawn in the first four hours after ingestion may underestimate the amount in the system because paracetamol may still be in the process of being absorbed from the gastrointestinal tract. Delay of the initial draw for the paracetamol level to account for this is not recommended since the history in these cases is often poor and a toxic level at any time is a reason to give the antidote. (see figure)

Treatment
The treatment for uncomplicated paracetamol overdose, similar to any other overdose, is gastrointestinal decontamination. In addition, N-acetylcysteine (NAC) administration (either intravenous or oral) plays an important role. There is considerable room for physician judgement regarding gastrointestinal decontamination with gastric lavage and/or activated charcoal administration. Paracetamol absorption from the gastrointestinal tract is complete within 2 hours under normal circumstances. This is somewhat slowed when it is ingested with food. Syrup of ipecac has no role in paracetamol overdose because the vomiting it induces delays the effective administration of activated charcoal and (oral) NAC. Gastric lavage is helpful within the first 2 to 4 hours of paracetamol ingestion.

Activated charcoal is often more helpful than gastric lavage. Activated charcoal absorbs paracetamol well and therefore reduces its gastrointestinal absorption. Administering activated charcoal also poses less risk of aspiration than gastric lavage. Previously there was reluctance to give activated charcoal in paracetamol overdose, because of concern that it may also absorb NAC. Studies have shown that no more than 39% of oral NAC is absorbed when they are administered together. Other studies have shown that activated charcoal seems to be beneficial to the clinical outcome. There is uniform agreement on administering activated charcoal within the first 4 hours of paracetamol overdose; administering activated charcoal after the first 4 hours is a clinical judgement and is considered a benign therapy. If concern exists that other drugs were ingested with the paracetamol, then activated charcoal should be given. There are conflicting recommendations regarding whether to change the dosing of oral NAC after the administration of activated charcoal, and even whether the dosing of NAC needs to be altered at all.

NAC works by supplying sulfhydryl groups (mainly in the form of glutathione, of which NAC is a precursor) to react with the toxic NAPQI metabolite so that it does not damage cells and can be safely excreted. If given within 8 hours of ingestion, NAC reliably prevents toxicity. If NAC is started more than 8 hours after paracetamol ingestion, there is a sharp decline in its effectiveness because the cascade of toxic events in the liver had already begun, and the risk of acute hepatic necrosis and death increase dramatically.

Oral NAC (available in the United States under the name Mucomyst®) is a safe drug, is indicated in paracetamol overdose during pregnancy, and life-threatening adverse reactions do not occur. The manufacturer's recommendation is avoidance of administration if an encephalopathy is present, due to the theoretical concerns that it may worsen encephalopathy. Intravenous NAC is commercially available outside the United States of America (under the name Parvolex®). In early 2004, the United States Food and Drug Administration approved a pyrogen-free NAC preparation (Acetadote) for continuous intravenous infusion over 20 hours (total dose 300 mg/kg) in patients presenting within 10 hours after ingestion. This formulation has been used successfully for years in other countries, including Australia, Canada, and Great Britain. Recommended administration involves infusion of a 150 mg/kg loading dose over 15 minutes, followed by 50 mg/kg infusion over 4 hours; the last 100 mg/kg are infused over the remaining 16 hours of the protocol. The oral formulation can also be diluted and filter sterilized by a hospital pharmacist for IV use. It is a good option in patients who cannot tolerate enteral NAC or for whom enteral intake is contraindicated. Intravenous NAC is associated with allergic reactions such as anaphylaxis and bronchospasm.

In clinical practice, if the patient presents more than 8 hours after the paracetamol overdose, then activated charcoal is probably not useful, and NAC should be started immediately. In earlier presentations the doctor can give charcoal as soon as the patient arrives, start giving NAC, and wait for the paracetamol level from the laboratory. If the patient presents less than 8 hours after paracetamol overdose, the risk of serious hepatotoxicity has been rare. If repeat doses of charcoal are indicated because of another ingested drug, then subsequent doses of charcoal and NAC should be staggered every two hours. NAC is most effective if given early, but still has beneficial effects if given as late as 48 hours after paracetamol ingestion.

In general, oral NAC is given enterally as a 140 mg/kg loading dose followed by 70 mg/kg every 4 hours for 17 more doses. NAC can be difficult to administer because of its taste and its tendency to cause nausea and vomiting. To maximize tolerance, it can be diluted down to a 5% solution from its commercially available 10% or 20% solutions.

Baseline laboratory studies should include bilirubin, AST, ALT, and prothrombin time (with INR). Studies should be repeated at least daily. Once it has been determined that a potentially toxic overdose has occurred, NAC must be continued for the entire 17 dose regimen, even after the paracetamol level becomes undetectable in the blood. If hepatic failure develops, NAC should be continued beyond the standard 17 doses until hepatic function improves or until the patient has a liver transplant.

The mortality rate from paracetamol overdose starts to climb 2 days after the ingestion, reaches a maximum on day 4, and then gradually decreases. Patients with a poor course should be identified early and transferred to a center capable of liver transplantation.

Acidemia is the most ominous indicator of probable mortality and the need for transplantation. A mortality rate of 95% without transplant was reported in patients who had a documented pH of < 7.30.

Other indicators of poor prognosis include renal insufficiency, grade 3 or worse hepatic encephalopathy, a markedly elevated prothrombin time, or a rise in prothrombin time from day 3 to day 4. One study has shown that a factor V level less than 10% of normal indicated a poor prognosis (91% mortality) while a ratio of factor VIII to factor V of less than 30 indicated a good prognosis (100% survival).

Other useful drug information: Losec | Wellbutrin | Amitriptyline | Ritalin | Amlodipine | Omeprazole | Ultram

Page Content: paracetamol , paracetamol codeine , paracetamol overdose , paracetamol poisoning , paracetamol toxicity , effects of paracetamol , paracetamol pregnancy , paracetamol side effects , paracetamol tablets , what is paracetamol , paracetamol in pregnancy , acetaminophen paracetamol .

This site is only for information purposes, specific treating and dosage also any information here should not be used
to diagnose or treat health problems.
Regulatory or medical requirements may wary in different countries, this information is intended for U.S. citizens.

DietList.net Copyright © 2006-2012. All Rights Reserved.